Alert archive / North Dakota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 39, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 8, 2023, 7:11 PM CDT for Benson County, North Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2023, 7:11 PM CDT (00:11 UTC)
- Expired
- Jun 8, 2023, 8:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Benson County, ND
The radar
The Minot AFB radar (KMBX), 87 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 125 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 1626 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -71 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
603
WUUS53 KFGF 090011
SVRFGF
NDC005-090100-
/O.NEW.KFGF.SV.W.0039.230609T0011Z-230609T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
711 PM CDT Thu Jun 8 2023
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northwestern Benson County in northeastern North Dakota...
* Until 800 PM CDT.
* At 711 PM CDT, a severe thunderstorm was located over Pleasant
Lake, or 44 miles west of Devils Lake, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Esmond, Harlow, Knox, Fillmore, Baker, Pleasant Lake and York.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4837 9984 4837 9961 4804 9940 4802 9985
TIME...MOT...LOC 0011Z 335DEG 18KT 4834 9978
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kent2 follow-up statements
047
WWUS53 KFGF 090033
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
733 PM CDT Thu Jun 8 2023
NDC005-090100-
/O.CON.KFGF.SV.W.0039.000000T0000Z-230609T0100Z/
Benson ND-
733 PM CDT Thu Jun 8 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN BENSON COUNTY...
At 732 PM CDT, a severe thunderstorm was located near Fillmore, or 39
miles west of Devils Lake, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Harlow, Fillmore, York, Baker and Esmond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Grand Forks.
&&
LAT...LON 4830 9984 4833 9958 4806 9941 4803 9985
4806 9985
TIME...MOT...LOC 0032Z 335DEG 18KT 4824 9971
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kent054
WWUS53 KFGF 090050
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
750 PM CDT Thu Jun 8 2023
NDC005-090100-
/O.EXP.KFGF.SV.W.0039.000000T0000Z-230609T0100Z/
Benson ND-
750 PM CDT Thu Jun 8 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BENSON COUNTY
WILL EXPIRE AT 800 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4830 9984 4833 9958 4806 9941 4803 9985
4806 9985
TIME...MOT...LOC 0050Z 335DEG 18KT 4816 9966
$$
KentWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 7:11 PM CDT, 0 minutes earlier.
Area forecast discussion, Jun 8, 7:11 PM CDT, 0 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 711 PM CDT Thu Jun 8 2023 .UPDATE... Issued at 702 PM CDT Thu Jun 8 2023 Thunderstorms are pushing into the Devils Lake Region this evening, with a few storms approaching the strong to severe threshold. The window for severe thunderstorms is expected to extend into the late evening. Current upstream severe reports are indicating 1 inch hail and winds up to 60 mph, but generally in the 40 to 50 mph range. && .SHORT TERM...(This evening through Friday night) Issued at 208 PM CDT Thu Jun 8 2023 Key Messages: -Isolated strong to severe thunderstorms are possible in the Devils Lake Basin later this afternoon and evening, with up to 60mph winds, up to quarter size hail, heavy rainfall, and lightning/thunder being the main threats. -Continued chances for showers and storms tomorrow afternoon along a cold front that sweeps through during the afternoon and evening hours. Some storms could be on the stronger side at times. Discussion: Showers and thunderstorms continue to move through parts of the Devils Lake Basin this afternoon affecting Ramsey, Benson, and Eddy counties. Lingering showers in Pembina, Walsh, and Nelson. These are remnants of storms that where affecting parts of Canada. These showers and storms have helped stabilize the air slightly in the Devils Lake Basin, but instability is still running on the higher end. New runs of the HRRR/HREF/NAM indicate a delay in initiation of thunderstorms across north central ND. This is most likely due to the slow progression of the short wave moving across Canada into our region and the variability of instability thanks to remaining showers. Confidence is low on exact timing of thunderstorm development, but is leaning toward the 22-02 time frame for the Devils Lake Basin. These chances continue into the overnight hours for the remainder of eastern ND and the Red River Valley. 0-6km shear is up to 25kts in the Devils Lake Basin back toward the north central portions of ND. The axis of instability is roughly around this region as well, but extends down toward Valley City. Its a sharp gradient within the Red River Valley of moisture/instability, with the highest in ND and the lowest in MN. This indicates the thunderstorms chances mainly being along and west of the Red River. We have enough moisture and instability to kick off showers and storms, but just exactly when is key. Initiation during peak daytime heating will help sustain storms and potentially get them into the strong to severe category on an isolated basis. The later the storms develop that harder for them to sustain themselves. Isolated strong to severe thunderstorms are still possible back toward the Devils Lake Basin where the instability, timing, moisture, and lift all line up with one another. Main threats continue to be gusts up to 60mph, hail up to quarters, heavy rainfall, and lightning/thunder. The main shortwave moves through the area by Friday, with further chances for thunderstorms in the afternoon and evening around the cold front passage. Main instability with MLCAPE up to 1500 J/kg and shear up to 20kts will be located right along the front. This helps kick off some thunderstorms during the late afternoon and evening hours. Chances for severe are <5% across the area, but we can't rule out a stray stronger storm bringing small hail or brief gusty winds. .LONG TERM...(Saturday through Thursday) Issued at 208 PM CDT Thu Jun 8 2023 Key Messages: -Cooler and drier conditions for the weekend, with highs in the 70s to potential lower 80s. -Ridge aloft retrogrades westward bringing a northerly flow to the area. Short waves are able to translate around the ridge, but should remain north of our area over the weekend. Increased fire weather potential early next week. -Ridge starts to flatten out middle of the week, with chances for storms and warmer temperatures increasing. Discussion: Cold air advection behind the front Friday helps bring down temperatures for the weekend. Temperatures return to seasonal averages for the first time in a while, with highs in the 70s to lower 80s. Dry air moves in as well, with little to no precipitation expected through the weekend. This is thanks to the ridge moving back toward the NW into SW Canada for the weekend. Flow aloft turns toward the north and the amplification of the ridge allows for systems to pass just to our north. Dry air shifts into the region over the weekend and early next week bringing RH values down into the 20s to 30s during the afternoon. Winds should remain on the light side, but with low RH values the chance for heightened fire potential exists Sunday through Tuesday. This doesn't last to long as guidance indicates the omega block across the United States breaking further down. Clusters have a split flow developing early to mid week, with deep troughing in the SW United States, and NW flow within the SW part of Canada. As this happens we increase the chances for systems to move across the area mid to late next week. The ridge amplification breaks down slightly and allows our temperatures to start moving back toward above seasonal average. There is still uncertainty on the strength of the SW trough and the NW Flow from Canada, with some clusters (40% of them) showing an amplified ridge and deep SW flow into our area increasing thunderstorm potentials. Others (60%) show a more zonal to slight NW flow aloft for our region, and a weaker more neutral tilt to the trough in the SW United States. This scenario yields minor chances for the mid to late portions of late week. None the less, the shift of flow and the breakdown of the block will be something to watch as thunderstorm chances are there and are worth monitoring. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 536 PM CDT Thu Jun 8 2023 VFR conditions prevail at all sites this evening. Look for a chance for thunderstorms at KDVL and possibly KGFK as the evening progresses. Isolated severe thunderstorms remain possible through late evening, which could lead to abrupt wind shifts and gusts. This threat of stronger storms is expected to remain primarily west of the Red River, with the best chances in central North Dakota and the Devils Lake Basin. Heading into Friday, VFR conditions prevail, with winds becoming more easterly as a cold front works into the area. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Lynch SHORT TERM...Spender LONG TERM...Spender AVIATION...Lynch
Hazardous weather outlook, Jun 8, 2:12 PM CDT, 4 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 212 PM CDT Thu Jun 8 2023 NDZ006-007-014-015-024-026-028-038-049-052-054-091915- Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-Ransom- Sargent-Western Walsh- 212 PM CDT Thu Jun 8 2023 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...This Afternoon and Tonight Isolated severe thunderstorms may develop this late afternoon and evening. Brief heavy rain and lightning will be threats will all thunderstorms that develop. Hail to the size of quarters and damaging wind gusts to 60 mph would be the main threats with severe storms that develop. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated to scattered thunderstorms are possible again Friday across the region. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-029-030-039- 053-091915- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Pembina- Eastern Walsh-Grand Forks-Steele-Traill-Cass-Richland- 212 PM CDT Thu Jun 8 2023 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are expected, with the best chances during the late afternoon and evening west of the Red River Valley. A few strong storms can't be ruled out along the Red River Valley. Lighting, brief heavy rain, and wind gusts to 50 mph would be the main threats if they develop. The probability for severe thunderstorms is less than 5 percent. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated to scattered thunderstorms are possible again Friday across the region. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Jun 8, 4:08 PM CDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
408 PM CDT Thu Jun 8 2023
NDZ038-082145-
Barnes ND-
408 PM CDT Thu Jun 8 2023
...A strong thunderstorm will impact portions of northwestern Barnes
County through 445 PM CDT...
At 408 PM CDT, Doppler radar was tracking a strong thunderstorm near
Leal, or 19 miles northwest of Valley City, moving south at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Leal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4707 9846 4714 9829 4695 9813 4694 9844
4698 9844 4698 9845
TIME...MOT...LOC 2108Z 342DEG 17KT 4705 9839
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KentThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 7:27 PM CDT | Special Weather Statement | FGF | Ramsey | 18 min |
| Jun 8, 8:15 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 45 min |
| Jun 8, 9:34 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Ramsey | 41 min |
| Jun 9, 1:39 PM CDT | Special Weather Statement | FGF | Pembina | 51 min |
| Jun 9, 2:24 PM CDT | Special Weather Statement | FGF | Walsh | 51 min |
| Jun 9, 3:14 PM CDT | Special Weather Statement | FGF | Walsh | 46 min |
| Jun 9, 3:59 PM CDT | Special Weather Statement | FGF | Grand Forks | 46 min |
| Jun 9, 4:41 PM CDT | Special Weather Statement | FGF | Griggs, Steele | 49 min |
| Jun 9, 5:33 PM CDT | Special Weather Statement | FGF | Steele | 42 min |
| Jun 9, 6:15 PM CDT | Special Weather Statement | FGF | Barnes, Cass | 30 min |
| Jun 9, 6:49 PM CDT | Special Weather Statement | FGF | Ransom | 26 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.